Free for a week, then $19 for your first month
Expert Advice

PHQ-9 and GAD-7 in Progress Notes: Scoring, Interpretation and What Payers Require (2026)

PHQ-9 and GAD-7 scoring bands, cutoffs, and what counts as meaningful change — plus the four elements a progress note needs to bill CPT 96127.

A symptom score plotted across three visits, descending through stacked severity bands from the most severe band at the top toward the milder bands below, with the total change bracketed at the right.

PHQ‑9 scores run 0 to 27 and GAD‑7 scores run 0 to 21, and on both instruments a score of 10 or above is the standard cutoff for a probable diagnosis. To bill CPT 96127 for administering either one, a progress note has to do four things: name the instrument, record the score, interpret it, and show that the score changed clinical decision‑making. Most notes do the first two and stop.

This guide covers how both instruments are scored, what counts as a clinically meaningful change, what a payer expects to find in the note, and how to capture all of it without adding a second documentation task to your day. Clinical figures verified against the original validation studies on 27 August 2026.

PHQ-9 and GAD-7 at a Glance

Both instruments come from the same research group and share a structure: every item is scored 0 to 3, and the item scores are summed. Neither has reverse‑keyed items, so a higher total always means more symptom burden.

PHQ-9

GAD-7

Measures

Depression severity

Generalized anxiety severity

Items

9

7

Score range

0–27

0–21

Standard cutoff

10 or above

10 or above

Sensitivity at cutoff

88%

89%

Specificity at cutoff

88%

82%

Validation study

Kroenke, Spitzer & Williams (2001)

Spitzer, Kroenke, Williams & Löwe (2006)

A cutoff is not a diagnosis
A score of 10 or above means a diagnosis is probable enough to warrant assessment — not that it is established. Both instruments are severity measures and screening aids; neither one diagnoses anybody on its own.

Severity Bands

These bands are what your interpretation line should reference. Using the published band language also makes the note legible to anyone reviewing it later, including a payer.

Severity

PHQ-9 score

GAD-7 score

Minimal or none

0–4

0–4

Mild

5–9

5–9

Moderate

10–14

10–14

Moderately severe

15–19

Severe

20–27

15–21

Note that the two scales do not map onto each other. The GAD‑7 has four bands and tops out at 21; the PHQ‑9 has five and tops out at 27. A PHQ‑9 of 16 and a GAD‑7 of 16 are not the same clinical picture, and writing them as though they were is a common error in combined mental‑health notes.

PHQ-9 and GAD-7 severity bands drawn to the same scale. PHQ-9 runs 0 to 27: minimal 0 to 4, mild 5 to 9, moderate 10 to 14, moderately severe 15 to 19, severe 20 to 27. GAD-7 runs 0 to 21: minimal 0 to 4, mild 5 to 9, moderate 10 to 14, severe 15 to 21. A score of 10 or above is the standard cutoff on both instruments.

What Counts as a Meaningful Change

This is the part that turns a score into a treatment decision, and it is where most documentation is weakest. A score on its own says where the patient is. A change says whether what you are doing is working.

  • PHQ-9: a change of about 5 points is the commonly used threshold for a clinically meaningful shift.
  • GAD-7: a change of about 4 points is the commonly used threshold.

Both of those are rules of thumb, and it is worth knowing why they are approximate. More recent work using the ED50 method found that the minimal clinically important difference scales with baseline severity: a patient starting at a very high score needs a much larger absolute drop to feel meaningfully better than a patient starting in the mild range. Treating 5 points as a universal constant will overstate improvement in your most severe patients and understate it in your mildest.

Write the delta, not just the score
"PHQ-9 14, down from 19 four weeks ago" is a clinical statement. "PHQ-9 14" is a data point. The first one supports a treatment decision and satisfies a payer; the second one does neither.

What a Payer Expects to Find in the Note

CPT 96127 covers a brief emotional or behavioral assessment using a standardized instrument, and the PHQ‑9 and GAD‑7 are the two most commonly billed under it. Administering the instrument is not what makes it billable — documenting it properly is. Four elements have to be present:

01
1. Name the instrument
The specific scale, by name and version. "Depression screen completed" is not sufficient; "PHQ-9 administered" is.
02
2. Record the score
The actual total, not a descriptor. "Scored in the moderate range" leaves a reviewer unable to verify the band you assigned.
03
3. Interpret the score
State what the number means clinically — the severity band, and the change from the last administration if there is one.
04
4. Show it changed your thinking
Connect the score to a decision: a medication change, a shift in session frequency, a referral, a risk assessment, or an explicit decision to continue the current plan because the score is stable.

The fourth element is the one that gets dropped, and it is the one that most often decides an audit. A score recorded and never referred to again reads as a box being ticked rather than an assessment being used.

On limits: Medicare applies a Medically Unlikely Edit of 3 units per date of service, and the 2026 national average reimbursement is roughly $5 per unit, varying by locality. Commercial payers set their own unit caps and annual frequency limits, and several differ from Medicare. Confirm the policy for each payer you bill rather than assuming the Medicare rule applies.

The four elements CPT 96127 requires in a progress note, each shown with the wording that fails it: name the instrument, not 'depression screen completed'; record the score, not 'in the moderate range'; interpret the score with its band and change; and show the score informed a clinical decision.

What a Complete Entry Looks Like

Short, and it contains all four elements. The point is that this is two sentences, not a paragraph — the barrier to doing it properly is habit, not time:

Worked example
PHQ-9 administered, score 14 (moderate), down from 19 (moderately severe) at the 24 July visit — a 5-point improvement, meeting the threshold for clinically meaningful change. Continuing current dose and weekly sessions; will reassess in 4 weeks and reconsider augmentation if the score plateaus.

Every billable element is there. The instrument is named, the score is recorded, the interpretation includes both the band and the delta, and the final sentence shows the score driving the plan.

The Ninth Item Is a Safety Item

The PHQ‑9's ninth item asks about thoughts of self‑harm or being better off dead. It is scored the same 0 to 3 as every other item and folds into the total, which creates a documentation trap: a patient can endorse that item and still land in a low or moderate total.

Treat a non‑zero response on that item as a separate finding from the total score, and document the risk response you took — the assessment performed, the safety plan discussed, the follow‑up interval agreed. A total score alone does not evidence that you addressed it, and the GAD‑7 has no equivalent item, so anxiety screening does not cover this ground.

This is the one to get right
Of everything on this page, the item-9 response is the element where thin documentation carries genuine clinical and medico-legal risk — not just a denied claim.

How Often to Administer

There is no single mandated interval, and cadence should follow the clinical question rather than a calendar. In practice most measurement‑based care protocols land on:

  • At intake, to establish a baseline — without one, no later score can show change.
  • Every 2 to 4 weeks during active treatment changes, which is roughly when a medication or therapy shift becomes measurable.
  • Every 1 to 3 months during maintenance, to catch drift before it becomes relapse.
  • At any point the clinical picture changes materially, regardless of when the last one was administered.

The failure mode is administering it often and never comparing. Ten scores in a chart with no delta ever written is ten data points and zero measurement‑based care.

Making It Repeatable

The reason outcome measures get documented inconsistently is almost never that clinicians do not know the bands. It is that the note has no fixed place for them, so the score lands wherever there is room — sometimes in Subjective, sometimes in Assessment, sometimes in a sentence that never mentions the instrument by name.

The fix is structural. A dedicated section in your note template, with the four billable elements as its prompts, means the same information gets captured the same way at every visit regardless of how busy the day is. In Twofold, custom templates let you define exactly that: a named section that asks for the instrument, the score, the interpretation with the delta, and the resulting decision.

That does not make the clinical judgement for you, and it should not. What it removes is the variability — the reason a chart review turns up three different formats for the same measure across six months.

Common Failure Modes

What goes in the note

Why it fails

"Depression screen completed"

Instrument not named — not billable under CPT 96127

"PHQ-9 in the moderate range"

No score recorded; the band cannot be verified

"PHQ-9 14"

No interpretation and no change from baseline; a data point, not an assessment

Score recorded, plan unchanged and unexplained

No link to clinical decision-making — the element audits catch

Item 9 endorsed, only the total documented

Risk response not evidenced; the clinical exposure, not just a billing one

Scores at every visit, no delta ever written

Measurement without measurement-based care

The Short Version

Score both instruments 0 to 3 per item, read the total against the published bands, and write the change alongside the number. Name the instrument, record the score, interpret it, and show what you did about it. Treat a non‑zero item 9 as its own finding with its own documented response. Then put all of that in a fixed section of your template so it happens the same way every time.

General guidance, not medical, legal or billing advice
Coding rules, payer policies and coverage limits change and vary by payer and locality. Confirm current requirements with your payers and your own compliance resources before relying on any of this for reimbursement.

Sources

  • Kroenke, K., Spitzer, R. L., & Williams, J. B. W. (2001). The PHQ-9: validity of a brief depression severity measure. Journal of General Internal Medicine. Source for the PHQ-9 score range, severity bands, and the 88%/88% sensitivity and specificity at a cutoff of 10.
  • Spitzer, R. L., Kroenke, K., Williams, J. B. W., & Löwe, B. (2006). A brief measure for assessing generalized anxiety disorder: the GAD-7. Archives of Internal Medicine. Source for the GAD-7 score range, severity bands, and the 89%/82% sensitivity and specificity at a cutoff of 10.
  • Toussaint, A., et al. (2020). Sensitivity to change and minimal clinically important difference of the GAD-7. Source for the GAD-7 minimal clinically important difference of approximately 4 points.
  • Kounali, D., et al. Effective dose 50 method as the minimal clinically important difference. Source for the finding that minimal clinically important difference scales with baseline severity rather than being a fixed value.
  • CPT 96127 documentation elements, the Medicare Medically Unlikely Edit of 3 units per date of service, and the approximate 2026 national average reimbursement were checked against current payer and coding references on 27 August 2026. Commercial payer policies differ and change; confirm current rules with each payer.
  • PHQ-9 and GAD-7 item wording is not reproduced in this article. Scoring bands, cutoffs and psychometric properties are cited as published findings from the validation studies above.
FAQ

Frequently asked questions

  • What is a normal PHQ-9 score?

    A PHQ‑9 score of 0 to 4 is the minimal or no‑depression band. Scores of 5 to 9 indicate mild symptoms, 10 to 14 moderate, 15 to 19 moderately severe, and 20 to 27 severe. The instrument has 9 items scored 0 to 3 each, for a total range of 0 to 27. A score of 10 or above is the standard cutoff for probable major depression, with 88% sensitivity and 88% specificity in the original 2001 validation study.

  • What GAD-7 score indicates anxiety?

    A GAD‑7 score of 10 or above is the standard cutoff for probable generalized anxiety disorder, with 89% sensitivity and 82% specificity. The severity bands are 0 to 4 minimal, 5 to 9 mild, 10 to 14 moderate, and 15 to 21 severe. The instrument has 7 items scored 0 to 3 each, for a total range of 0 to 21. A cutoff indicates that assessment is warranted, not that a diagnosis is established.

  • How many points is a clinically meaningful change on the PHQ-9?

    A change of about 5 points on the PHQ‑9, and about 4 points on the GAD‑7, is the commonly used threshold for a clinically meaningful change. These are approximations: research using the ED50 method has found that the minimal clinically important difference scales with baseline severity, so a patient starting at a very high score needs a larger absolute drop to feel meaningfully better than a patient starting in the mild range.

  • What documentation does CPT 96127 require?

    Billing CPT 96127 requires four elements in the note: the specific instrument named, the resulting score recorded, a clinical interpretation of that score, and evidence that the score informed clinical decision‑making. Medicare applies a Medically Unlikely Edit of 3 units per date of service, with a 2026 national average of roughly $5 per unit. Commercial payers set their own unit caps and annual frequency limits, so confirm policy per payer.

  • How should PHQ-9 item 9 be documented?

    The ninth PHQ‑9 item asks about thoughts of self‑harm and should be documented as a separate finding from the total score, because a patient can endorse it while still scoring in a low or moderate band. Document the risk assessment performed, any safety planning discussed, and the agreed follow‑up interval. The total score alone does not evidence that the response was addressed, and the GAD‑7 contains no equivalent item.

  • How often should PHQ-9 and GAD-7 be administered?

    No single interval is mandated. Most measurement‑based care protocols administer at intake to establish a baseline, every 2 to 4 weeks during active treatment changes, every 1 to 3 months during maintenance, and whenever the clinical picture changes materially. The more common failure is not frequency but comparison: scores recorded repeatedly without any change from baseline ever being written down are data points rather than measurement‑based care.